Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 11, NWS Pocatello, ID

April 7, 2018

NWS Pocatello, ID issued this wind advisory at Apr 7, 2018, 10:42 AM MDT. It took effect at Apr 7, 2018, 4:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2018, 10:42 AM MDT (16:42 UTC)
In effect from
Apr 7, 2018, 4:00 PM MDT
Expired
Apr 7, 2018, 10:00 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

739 
WWUS75 KPIH 071642
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1042 AM MDT Sat Apr 7 2018

IDZ020-021-080400-
/O.NEW.KPIH.WI.Y.0011.180407T2200Z-180408T0400Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
1042 AM MDT Sat Apr 7 2018

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM MDT
THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 4 PM this afternoon to 10 PM
MDT this evening. 

* IMPACTS/TIMING...Difficult driving late this afternoon and this
  evening.

* WINDS...Southwest winds sustained near 30 mph with gusts to 45
  mph.

* LOCATIONS...I-15 from Pocatello to Idaho Falls. U.S. 20 from
  Idaho Falls to Arco. U.S 26 from Blackfoot to Arco. Includes
  Idaho National Labs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Valle
1 follow-up statement
953 
WWUS75 KPIH 080348
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
948 PM MDT Sat Apr 7 2018

IDZ020-021-080500-
/O.EXP.KPIH.WI.Y.0011.000000T0000Z-180408T0400Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
948 PM MDT Sat Apr 7 2018

...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING...

Winds have diminished this evening as the cold front presses into
wyoming, thus the Wind Advisory will be allowed to expire at 10 PM
MDT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 7, 2:47 AM MDT, 7 hours 55 minutes earlier.

Area forecast discussion, Apr 7, 2:47 AM MDT, 7 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
247 AM MDT Sat Apr 7 2018

.SHORT TERM...Today and Sunday...Idaho is starting the morning to
cloudy, but relatively calm conditions. This is going to quickly
take a turn as frontal boundaries track through the state and
moisture surges through. Overnight, Nevada and Eastern Oregon are
feeling the effects. There will be a rapid increase in shower
activity across the Central Mountains early this morning (rain
below 8500 ft; snow above) with rain chances increasing mid to
late morning for the Snake River Plain and areas south and east of
the interstate corridor. Additionally, there is a risk for
thunderstorms this afternoon/early evening. The primary threat
associated with these thunderstorms will be gusty winds as
thunderstorm tops are not likely to grow very high to allow for
hail growth. Wind speeds for today are still set to be breezy with
30 to 40 mph gusts across the Snake River Plain late this
afternoon through early evening associated with the frontal
passage. With all the incoming moisture we are not looking to see
much in the way of blowing dust. An advisory is not going to be
issued at this time. Mountain passes like Emigration Pass and Tom
Cat Summit are likely to see 35 to 40 mph gusts as well. Expect
gusts of 40 to 50 mph at mountain peaks this afternoon and evening
across the Sawtooth Mountains and Salmon Challis NF nearby.
Improving winds are expected during the overnight hours. Going
through the remainder of the day, expect the frontal passage to
clear Idaho near sunset, or slightly after, with rain activity
lingering over the Eastern/Caribou Highlands and transitioning to
snow behind the front. Clearing conditions are forecast across
the valleys tonight and while showers persist in the Sawtooth/Salmon-
Challis NF through tomorrow. By this time though any rain will
also have transitioned over to snow.

For Sunday, a snow levels will have greatly dropped to valley
floors with a slight chance for a rain/snow shower across the
valleys during the day. Little/no snow accumulation is expected.
Winds will once again increase with gusts reaching 30 to 40 mph
across the Snake River Plain during the morning hours and lasting
all through early evening. Some breezy conditions are likely on
mountain peaks and passes, up to 40 mph as well. NP/DMH

.LONG TERM...Monday through Saturday. Extended range begins dry but
relatively cool as upper ridge transitions across the region. Next
system pushes moisture into east idaho Tuesday night/Wednesday.
There should be another weak ridge Wednesday night, but Thursday
looks to bring a more significant upper trough. GFS and ECMWF both
swing a sharply amplified trough across the intermountain west
Thursday through Friday, though the models sharply differ on the
progression of the feature as it passes to the east. Given the
amplitude of the trough, cold frontal passage will induce a
significant cool down for Thursday. GFS guidance also showing
values only slightly below what was seen in the guidance leading
up to the recent wind event April 2. Have kept values below that
for now, but still quite solidly in advisory criteria this far
out, and fair potential to see another strong wind event with
blowing dust. Trough/low shifts into the plains for
Friday/Saturday, trending East Idaho toward a drier ridge and slow
warming for the last couple days of the extended. DMH

&&

.AVIATION...Clouds continue to increase this morning as
precipitation shifts from OR/NV across the state. Snow levels start
out high but drop this afternoon behind cold front. Some instability
present along with the front, so will likely add VCTS to most if not
all terminals for this afternoon. Otherwise expect MVFR ceilings
with the heaviest precipitation. Winds are a secondary concern this
afternoon into the evening, and could approach 25kts sustained for
KPIH/KIDA/KBYI. Should see heaviest precipitation shift into WY
after 03Z with clearing aloft at KPIH/KIDA/KBYI. Potential for some
fog overnight at these sites after 06Z. Moist westerly flow could
keep showers going at KSUN/KDIJ overnight. DMH

&&

.HYDROLOGY...Rain shifts across East Idaho today and continues
through Sunday. Rain could be moderate at times this afternoon with
potential for thunderstorms, which could enhance rainfall rates.
Flood watch will remain in effect as the rain will combine with snow
melt above valley floors. Some of the runoff is expected to increase
flows in some East Idaho mainstem rivers, but most of the impact
will likely be seen in tributary creeks and streams. Backcountry
roads near the transition to snow covered regions will likely be
impacted by the increased runoff. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for IDZ018-019-023>025-031.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:14 PM MDTSpecial Weather StatementPIHBingham46 min
Apr 7, 4:23 PM MDTSpecial Weather StatementPIHCuster52 min
Apr 7, 4:37 PM MDTSpecial Weather StatementPIHBlaine53 min
Apr 7, 4:47 PM MDTSpecial Weather StatementPIHPower43 min
Apr 7, 4:59 PM MDTSpecial Weather StatementPIHBingham31 min
Apr 7, 5:44 PM MDTSpecial Weather StatementPIHBlaine46 min
Apr 7, 5:52 PM MDTSpecial Weather StatementPIHButte38 min

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.